MAUDE Adverse Event Report: K2M, INC. SELF-STARTING, VARIABLE SCREW; SIZE 4.0X16 MM; APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY

K2M, INC. SELF-STARTING, VARIABLE SCREW; SIZE 4.0X16 MM; APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY
Model Number 8801-04016DA
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/10/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device remains implanted in patient.
 
Event or Problem Description
It was reported on follow up x-ray, that 2 ozark self starting screws, bilateral fracture at distal end of construct.Revision surgery has not been scheduled or performed at this time.This report captures the second of the two screws.
 
Additional Manufacturer Narrative
Visual, dimensional, material and functional analysis could not be performed as the device was not returned.A review of the device and complaint history records could not be performed as a valid lot code was not provided and could not be obtained.X-ray provided was reviewed and confirms the bi-lateral fracture of the two caudal screws.It was reported that the punch awl was used to prep screw hole.Screw was not hyper angulated or cranially angulated.Event was noticed during 3 month follow up, patient is asymptomatic and did not experience any trauma or fall.There was no disengagement of the locking plate.There is no plan to revise as patient has achieved partial fusion.Patient will be monitored.Sgt was reviewed and the following was found relevant: remove all osteophytes from the anterior surfaces of the vertebrae to allow the plate to sit flush against the vertebral bodies.Note: bending at or near the screw holes may damage the integrated alloy locking cover.Therefore, bending should only occur in one direction (lordosis or kyphosis)within the desired bend zone area around each window, pictured below.There may be limited or no-bend zones on the shorter plates.The screws are colored-coded by length and function (fixed versus variable).Fixed screws can be inserted ±2º and variable screws can be inserted ±15º, in any direction relative to the neutral angle of the screw hole.Screws are available in self-starting and self-tapping options; if tapping is required, the 10 mm tap may be inserted into the previously drilled screw holes to tap the vertebral bodies.The depth of the tap within the vertebral body will be restricted to up to 10 mm below the plate.Note: do not over angulate screws beyond their indicated limit, doing so could result in the inability to lock the cover.Note: fixed screws have a laser marked line on the head of the screw.After screw insertion, engage the locking cover by inserting the size10 tapered driver into the screw cover and rotating clockwise 90° so that the cover retains the screw heads.Screws should sit below the screw cover to ensure that the locking cover is adequately engaged note: plate geometry should prevent the locking cover from rotating beyond the intended 90°.Do not rotate the locking cover past the clockwise stop on the plate.Due to product not being returned, a definitive root cause could not be determined.Possible root causes include, but are not limited to: incorrect depth/trajectory/alignment/positioning/lock-unlock setting/assembly of instruments-implants, too much/little mechanical energy (axial, insertion, removal, compressive, torque, cantilever), and/or hard bone quality.
 
Event or Problem Description

Brand Name
SELF-STARTING, VARIABLE SCREW; SIZE 4.0X16 MM
Common Device Name
APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY
Manufacturer (Section D)
K2M, INC.
600 hope parkway se
leesburg VA 20175
MDR Report Key12143342
Report Number3004774118-2021-00210
Device Sequence Number4170371
Product Code KWQ
UDI-Device Identifier10888857393387
UDI-Public10888857393387
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K172104
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/01/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number8801-04016DA
Device Catalogue Number8801-04016DA
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 06/16/2021
Supplement Date Received by Manufacturer10/03/2021
Initial Report FDA Received Date07/09/2021
Supplement Report FDA Received Date11/01/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1